kgravelle@ricentral.com

WEST WARWICK — Having last year experienced a more than 30 percent uptick in service calls related to drug overdoses over 2018, the West Warwick Fire Department has announced plans to introduce a program with the potential to save local lives.    

Joined by Cathy Schultz, manager of the West Warwick Health Equity Zone, Fire Chief Jeffrey Varone on Tuesday presented the town council with plans for a Narcan distribution program that the fire department hopes to implement in the coming weeks.  

“This seems like something we could do to help get Narcan into the hands of people who might be able to make a difference,” Varone said ahead of Tuesday’s town council meeting. 

In 2018, the West Warwick Fire Department responded to 76 calls for drug overdoses or poisonings, Varone said, with Narcan, a nasal spray used to block the effects of opioids, administered 47 times. The number of overdose calls rose in 2019 to 98, with Narcan administered 78 times. 

At 14 deaths, West Warwick in 2018 experienced the second highest rate per capita in the state of overdose-related deaths. 

“It’s scary,” Varone said. 

The West Warwick Overdose Prevention and Recovery Work Group, which both Varone and Police Chief Mark Knott sit on, has floated a number of ideas for addressing the issue, Varone said. Among them was one that involved distributing Narcan to residents so it’s readily available in emergency events. 

The program, Varone explained, will include two components. One, which he called a “leave-behind” program, will allow first responders on the scene of an overdose to leave a Narcan kit with someone who could administer it should an overdose occur there again. 

Providence has a similar program, Varone added. There, first responders who have responded more than once to the same place are able to leave Narcan behind. 

The other component of West Warwick’s program will make Narcan canisters available at the fire station so that individuals who think they may need it can stop by to retrieve one and get trained to use it. 

The program will be funded by Rhode Island’s Department of Behavioral Healthcare, Developmental Disabilities and Hospitals.

While the program was met with positive reactions by the town council, council president David Gosselin Jr. did say he has concerns about whether someone administering Narcan will be prepared to handle the unpredictable reaction of the person receiving it. 

“I know police and fire sometimes have to strap these individuals down before even hitting them with the Narcan,” Gosselin said.

While Varone said violence against the person dis-tributing the Narcan is possible, Schultz, who chairs the local overdose prevention and recovery work group, added that that’s often not the case. 

“One of the myths is that people come out and they’re very combative. I have not seen so much of that,” said Schultz, who herself is a Narcan trainer and has taught thousands of Rhode Islanders how to properly administer the medication.

What typically occurs, Schultz continued, is that the sudden ability to breath after being unconscious startles the person receiving the Narcan. 

All that would be discussed during a training for those given Narcan, Schultz said - each person who receives a thing of the nasal spray will be trained on its uses and taught how to administer it. Varone added that Narcan has no contraindications.

The regulations surrounding Narcan differ from those around other prescription drugs, Schultz said. In fact, she said, the Rhode Island Department of Health is encouraging easy accessibility of Naloxone to members of the public. 

Among the key initiatives of the state’s Overdose Prevention and Intervention Task Force strategic plan is “rescue,” including the creation of statewide guidelines for public Naloxone availability.

But beyond the life-saving implications of the program, Schultz added, is the possibility that it could help break the negative public attitude surrounding addiction and recovery. 

“This is going to help to break stigma,” she said. “We can all combat this in the same way.”

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.